Hail, Spink
- When
- May 31, 3:15 PM CST
- Where
- Spink County, 0.85 mi SE of Mansfield
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.240, -98.560
Isolated thunderstorms brought some large hail up to half dollar size to parts of northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated thunderstorms brought some large hail up to half dollar size to parts of northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 1:59 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 259 PM CDT SUN MAY 31 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THE FORECAST CHALLENGES IN THE SHORT TERM DEALS WITH THE OUTSIDE CHANCE FOR SEVERE WX YET THIS AFTERNOON...AND TEMPERATURES. AS OF 20Z...MSAS ANALYSIS SHOWS AN AREA OF LOW PRESSURE ALONG THE ND/MN BORDER WITH A COLD FRONT SAGGING SW. WINDS AT KMBG HAVE ALREADY SHIFTED TO THE NORTH AND EXPECT KPIR/KABR TO DO SO WITHIN THE NEXT COUPLE OF HOURS. SPC ANALYSIS SHOWS THE BEST BOUNDARY LAYER MOISTURE CONVERGENCE HAS SHIFTED FROM THE NW CWA TO EASTERN ND. THERE IS A SECONDARY MOISTURE POOL TRYING TO FORM OVER SW SOUTH DAKOTA WHERE TERRAIN INDUCED SEVERE STORMS HAVE DEVELOPED. WITH DEW POINTS REACHING INTO THE LOW/MID 50S AND H7 LAPSE RATES OF 8C...MLCAPE VALUES ARE EXPECTED TO REACH TO 1800 J/KG BETWEEN 21-00Z. HOWEVER THERE IS LITTLE 0-1 KM BULK SHEAR AND THE INCREASING CLOUD COVER WILL LIMIT THE OVERALL SEVERE POTENTIAL. MODELS SUGGEST MOST OF THE SHOWER ACTIVITY TO HAVE EXITED THE CWA BETWEEN 03-06Z AND HAVE CONSTRUCTED THE WEATHER GRIDS AS SUCH. TURNING ATTENTION TOWARDS THE NEXT WEAK MID LEVEL SHORTWAVE THAT IS CURRENTLY OVER SOUTH ALBERTA. MODELS SHOW THIS SHORTWAVE MOVING ESE INTO ND LATER TONIGHT AND MONDAY MORNING. MOISTURE IS LACKING IN THE LOWER LEVELS SO EXPECTED THIS WAVE WILL WEAKEN AS IT APPROACHES THE CWA. HAVE TRIMMED POPS BACK TO THE NW CWA FOR LATER TONIGHT AND MONDAY MORNING. A MUCH STRONG SYSTEM DROPS ACROSS THE AREA ON MONDAY NIGHT AND TUESDAY...WITH THE BEST AVAILABLE MOISTURE SHOWN TO BE WEST AND SOUTH OF THE CWA. POPS MAY NEED TO BE ADDED ACROSS THE ENTIRE CWA MONDAY NIGHT AS A DRY HIGH PRESSURE BUILDS INTO THE REGION...AND WILL LIKELY SQUEEZE OUT ANY LEFTOVER MOISTURE. THIS HIGH WILL SETTLE OVER THE AREA ON TUESDAY AND TUESDAY NIGHT AND WILL DRY AND MUCH COOLER CONDITIONS. MODEL SOUNDINGS ARE SHOWING LOWS BY WEDNESDAY MORNING TO DROP INTO THE MID 30S IN THE JAMES RIVER VALLEY. .LONG TERM...WEDNESDAY THROUGH SUNDAY MAIN CHALLENGES IN THE EXTENDED ARE PRECIPITATION CHANCES...AND DEALING WITH PERIODS OF THE MODELS BEING IN MAJOR DISAGREEMENT. A BROAD MID LEVEL TROUGH WILL BE OVER MUCH OF CANADA AND THE EASTERN UNITED STATES ON WEDNESDAY...WITH A SHORTWAVE TROUGH ROTATING AROUND IT NORTH OF THE BORDER. SURFACE HIGH PRESSURE WILL BE OVER THE DAKOTAS...THEN DROPS SOUTH AHEAD OF AN APPROACHING COLD FRONT WEDNESDAY NIGHT. AT THIS POINT...THE FIRST PERIOD OF THE MODELS DISAGREEING BEGINS TO SHOW UP...WITH THE FRONT DROPPING SOUTH ACROSS NORTH DAKOTA. THE GFS ELONGATES THIS BOUNDARY FROM NORTHERN MINNESOTA TO WESTERN KANSAS WEDNESDAY NIGHT...WHILE THE ECMWF PUSHES IT SOUTH AND BRINGS HIGH PRESSURE SOUTHWARD OUT OF CANADA. THE MODELS SYNC UP SOME ON FRIDAY WITH LOW PRESSURE DEVELOPING OVER THE CENTRAL PLAINS...SPREADING PRECIPITATION ACROSS THE STATE. THE LOW INTENSIFIES OVER WESTERN KANSAS ON SATURDAY...THEN TRACKS EASTWARD SATURDAY NIGHT...A BIT FARTHER SOUTH ON THE ECMWF THAN THE GFS. BY SUNDAY...THE MODELS ARE IN DISARRAY AGAIN WITH COMPLETELY OPPOSITE SOLUTIONS. HAVE BASICALLY STUCK WITH A DRY FORECAST ON WEDNESDAY...SMALL POPS FOR THURSDAY AND THURSDAY NIGHT WITH THE FRONTAL PASSAGE...DRY ON FRIDAY...THEN SMALL POPS AGAIN FRIDAY NIGHT THROUGH SUNDAY. TEMPERATURES LOOK TO REMAIN BELOW NORMAL THROUGH THE PERIOD EITHER DUE TO COOL HIGH PRESSURE OVER THE AREA OR PERIODS OF POSSIBLE PRECIPITATION. MID 60S TO LOWER 70S WILL BE COMMON FOR HIGHS...WITH NIGHTTIME LOWS IN THE MID 40S TO LOWER 50S. && .AVIATION... VFR CONDITIONS ARE EXPECTED THIS EVENING AND OVERNIGHT. SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL TRACK ACROSS THE CENTRAL AND EASTERN CWA DURING THE EARLY EVENING HOURS. CIGS AND VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH ANY STRONGER STORMS THAT DEVELOP. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 417 AM CDT SUN MAY 31 2009 MNZ039-046-SDZ008-011-017>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-ROBERTS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 417 AM CDT SUN MAY 31 2009 /317 AM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON...INTO EARLY THIS EVENING...ALONG A COLD FRONT MOVING THROUGH THE REGION. A FEW STORMS MAY BECOME STRONG TO SEVERE...WHERE THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL. THE SEVERE WEATHER THREAT APPEARS TO BE RELEGATED MAINLY ALONG AND SOUTH OF A LINE FROM SISSETON TO PIERRE. ISOLATED THUNDERSTORMS ARE THEN POSSIBLE AGAIN LATE SUNDAY NIGHT INTO THE DAYTIME ON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY...AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH LATE THIS EVENING. SDZ003>007-009-010-015-016-010930- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY- POTTER- 417 AM CDT SUN MAY 31 2009 /317 AM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING...AND THEN AGAIN LATE TONIGHT INTO THE DAYTIME HOURS ON MONDAY. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ON MONDAY...AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The Aberdeen radar (KABR), 27 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174681, 174679, 174684, 174682, 174685, 174687, 174686.